Gastric acid secretion level modulates the association between Helicobacter pylori infection and low-dose aspirin-induced gastropathy
- First Online:
- Cite this article as:
- Iijima, K., Ara, N., Abe, Y. et al. J Gastroenterol (2011) 46: 612. doi:10.1007/s00535-011-0385-y
- 187 Downloads
The relative contribution of gastric acid secretion and Helicobacter pylori infection to low-dose aspirin-induced gastropathy remains to be clarified. This is partly because the capability of the infection to modify gastric acid secretion complicates the interaction. The aim of this study was to estimate the association of aspirin-induced mucosal injury, as well as H. pylori infection, with gastric acid output.
A total of 186 male outpatients, comprising 60 aspirin takers, on 100 mg of enteric-coated aspirin daily and 126 non-aspirin takers were prospectively enrolled in this study. Gastrin-stimulated acid output was estimated by the endoscopic gastrin test. The grade of gastric mucosal injury was assessed endoscopically according to the modified Lanza score. Multiple logistic regression analyses were used to adjust for potential confounders.
The gastric acid secretion level, with an odds ratio (OR) (95% confidence interval [CI]) of 10.5 (3.0–36.9) and aspirin administration, with an OR (95% CI) of 7.4 (3.0–18.3) were independently associated with gastric mucosal injury, and the co-existence of both factors greatly elevated the risk of mucosal injury, with an OR (95% CI) of 77.0 (13.5–440.0). H. pylori infection, itself, did not show any significant effect on the aspirin-induced mucosal injury after adjusting for gastric acid secretion.
This study has demonstrated that aspirin-induced gastropathy is directly associated with gastric acid secretion. In addition, it also suggested that the gastric acid secretion level modulates the association between H. pylori infection and aspirin-induced gastropathy.
KeywordsAspirin Gastric acid secretion Gastric mucosal injury H. pylori
Endoscopic gastrin test
Modified Lanza score
Non-steroidal anti-inflammatory drug
Proton pump inhibitor